Stevens-Johnson Syndrome: A Perplexing Diagnosis
Cureus Journal of Medical Science, 12(3): e7374. DOI 10.7759/cureus.7374, 2020
10 Pages Posted: 17 Jul 2020
Date Written: July 7, 2020
Stevens-Johnson syndrome/toxic epidermal necrolysis is a spectrum of mucocutaneous reactions that can occur due to drug reactions, infections with Mycoplasma pneumonia, human immunodeficiency virus (HIV), cancer, and genetics. Stevens-Johnson syndrome involves less than 10% of the body surface, while toxic epidermal necrolysis involves greater than 30%. The most common site of the lesions is mucocutaneous surfaces such as the eyes and oral cavity. Our patient was a 44-year-old female who presented to the emergency department with concerns for pain in her eyes, hands and feet, rash, and sore throat. Her rash worsened during the initial hospitalization. This case emphasizes the importance of pattern recognition of Stevens-Johnson syndrome, as this is a rare but serious condition that must be recognized and treated appropriately. The reaction is most commonly due to medications; however, a thorough history and physical exam are vital to diagnosing this potentially fatal condition.
Keywords: stevens-johnson syndrome, toxic epidermal necrolysis, skin rash, drug reaction, sepsis, drug rash, fever, skin biopsy, conjunctivitis
Suggested Citation: Suggested Citation